Out of the medications that you listed, atenolol would be the most likely culprit that would be contributing to your weight gain (if it is medication related).
Although not commonly discussed as a potential side effect, the entire 'beta-blocker' medication class, of which atenolol belongs to, has been associated with statistically significant increases in weight gain when compared to other blood pressure medications. There have been several reports, studies and articles written on the subject.
It does appear that even within the 'beta-blocker' class of medications, studies have noted that 3 are associated with the highest risk of weight gain:
- Atenolol (Tenormin)
- Propranolol (Inderal)
- Metoprolol (Lopressor, Toprol)
Why Does Atenolol Cause Weight Gain?
The exact reason why atenolol causes weight gain isn't well known, but some theories are:
- Atenolol can decrease your metabolic rate, which means a decrease is the amount of calories and fat burned. Studies point out that there can be between a 4-12% decrease in total energy expenditure in those taking beta-blockers like atenolol.
- Beta-blockers in general have been shown to specifically reduce our bodies thermogenic response to carbohydrate-enriched meals, by as much as 25%.
- Atenolol can cause fatigue and a general feeling of lethargy. This may reduce physical activity in some individuals.
- Even if you do work out, beta-blockers have been shown to have negative effects on maximal exercise capacity (possibly by decreased oxygen consumption), which could reduce the quality of your workout.
How Much Weight Gain Is Associated With Atenolol?
Overall, studies state that beta-blockers can reduce total energy expenditure by 5% or 10% or around 100 to 200 calories per day. However, couple this will decreased physical activity and the potential for weight gain is certainly there.
In terms of the total amount of weight gain, one study, published in the journal Hypertension, states the following
...body weight was greater in the b-blocker [beta-blocker] group than in the control group at the end of the study. The median difference in weight between the b-blocker and control groups was 1.2 kg (range -0.4 to 3.5 kg) [-0.88 to 7.7 lbs]. There was no relationship between any demographic characteristic and the b-blocker–induced change in body weight. Thus, all patients appeared susceptible to weight gain when they received a b-blocker.
So, based on one study at least, beta blocker therapy caused weight fluctuations between -0.88 pounds and 7.7 pounds. When looking at specific beta-blockers most associated with weight changes, atenolol is usually the medication that causes the highest changes.
It is important to discuss any possible side effects you are experiencing with your doctor. Although beta-blockers like atenolol are associated with certain side effects, these must be weighed against the benefits of the medication. In addition, there could other, non-medication factors, contributing to the weight gain you have seen.
Be sure to speak with your doctor so they can assess your current medication therapy and make any changes that may be necessary.